ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

APPROXIMATING NASH EQUILIBRIA AND DENSE SUBGRAPHS VIA AN APPROXIMATE VERSION OF CARATHEODORY'S THEOREM

Barman, Siddharth (2018) APPROXIMATING NASH EQUILIBRIA AND DENSE SUBGRAPHS VIA AN APPROXIMATE VERSION OF CARATHEODORY'S THEOREM. In: SIAM JOURNAL ON COMPUTING, 47 (3). pp. 960-981.

[img] PDF
Sia_Jou_Com_47-3_960_2018.pdf - Published Version
Restricted to Registered users only

Download (438kB) | Request a copy
Official URL: https://dx.doi.org/10.1137/15M1050574

Abstract

We present algorithmic applications of an approximate version of Caratheodory's theorem. The theorem states that given a set of vectors X in R-d, for every vector in the convex hull of X there exists an epsilon-close (under the p-norm distance for 2 <= p < infinity) vector that can be expressed as a convex combination of at most b vectors of X, where the bound b depends on epsilon and the norm p and is independent of the dimension d. This theorem can be derived by instantiating Maurey's lemma, early references to which can be found in the work of Pisier (1981) and Carl (1985). However, in this paper we present a self-contained proof of this result. Using this theorem we establish that in a bimatrix game with n x n payoff matrices A, B, if the number of nonzero entries in any column of A + B is at most s then an epsilon-Nash equilibrium of the game can be computed in time n(O(log s/epsilon 2)). This, in particular, gives us a polynomial-time approximation scheme for Nash equilibrium in games with fixed column sparsity s. Moreover, for arbitrary bimatrix games the running time of our algorithm matches the best-known upper bound, which was obtained by Lipton, Markakis, and Mehta (2003). The theorem also leads to an additive approximation algorithm for the normalized densest k-subgraph problem. Given a graph with n vertices and maximum degree d, our algorithm determines a size-k subgraph with normalized density within epsilon of the optimal in time n(O(log s/epsilon 2)).

Item Type: Journal Article
Additional Information: Copyright of this article belong to SIAM PUBLICATIONS, 3600 UNIV CITY SCIENCE CENTER, PHILADELPHIA, PA 19104-2688 USA
Department/Centre: Division of Electrical Sciences > Computer Science & Automation
Depositing User: Id for Latest eprints
Date Deposited: 20 Jul 2018 16:37
Last Modified: 20 Jul 2018 16:37
URI: http://eprints.iisc.ac.in/id/eprint/60258

Actions (login required)

View Item View Item